Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 255, NWS Springfield, MO

September 24, 1998Vernon County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 24, 1998, 2:32 PM CDT for Vernon County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 1998, 2:32 PM CDT (19:32 UTC)
Expired
Sep 24, 1998, 6:35 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 107 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 241933
FFWSGF
MOC217-242335-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
232 PM CDT THU SEP 24 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN VERNON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 635 PM CDT

* AT 225 PM...WEATHER SERVICE DOPPLER RADAR WAS INDICATING A FEW
  THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAINFALL.  THESE STORMS
  WERE PUSHING THROUGH VERNON COUNTY AND WERE MOVING SOUTHEAST AT 25
  MPH.

* THE ADDITIONAL RAINFALL THIS AFTERNOON WILL ADD TO THE RUNOFF
  FLOODING WHICH HAS OCCURRED FROM THE THREE TO FOUR INCHES OF RAIN
  WHICH FELL THIS MORNING. THE RUNOFF FLOODING WILL LIKELY CONTINUE
  INTO THE EARLY EVENING HOURS.


THE VERNON COUNTY SHERIFFS OFFICE WAS REPORTING THREE HIGHWAY CLOSURES
DUE TO WATER COVERED ROADS.  HIGHWAYS V, WW, AND MM HAVE BEEN CLOSED BY
THE HIGHWAY DEPARTMENT DUE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS MORNINGS HEAVY RAIN HAS CAUSED FLOODING
OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.  ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 2:15 PM CDT, 17 minutes earlier.

Area forecast discussion, Sep 24, 2:15 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT THU SEP 24 1998

CHANCE OF THUNDERSTORMS AGAIN THE MAIN FORECAST PROBLEM

MCS DWINDLING ATTM BUT LOCALLY HEAVY RAIN CONTINUES. POOL OF
INCREASING INSTABILITY IN SC KS/NC OK SUPPORTING REDEVELOPMENT AND
THIS ACTIVITY CONTINUES TO MOVE INTO THE CWA.

SCENARIO NOT MUCH DIFFERENT THAN LAST NIGHT AS LLJ STRENGTHENS
OVERNIGHT AND LOW LEVEL MOISTURE CONVERGENCE INCREASES.  ADDITIONAL
TSTM DEVELOPMENT IN KS/NWRN MO WILL MOVE INTO THE CWA OVERNIGHT.
TRAINING CELLS OVER SATURATED AREAS WILL INCREASE FLASH FLOOD THREAT
TONIGHT AND FRI MORNING AND A FFA MAY BE NEEDED. FOCUS OF CONVECTION
WILL SHIFT N AND E FRI.  SHOULD SEE WARMER TEMPERATURES IN GOOD WARM
AIR ADVECTION FRI AND SAT.

IN THE EXTENDED...COLD FRONT WILL DROP THROUGH THE REGION SUN
BRINGING ANOTHER THREAT OF THUNDERSTORMS AND COOLER TEMPERATURES.

RECOMMENDATIONS

SGF/JLN...SHOWERS AND THUNDERSTORMS LIKELY. HEAVY RAIN POSSIBLE. LOWS
IN THE MID 60S.  SOUTH WIND 5 TO 15 MPH.

UNO/VIH/AIZ...MOSTLY CLOUDY. SCATTERED SHOWERS AND THUNDERSTORMS.
LOCALLY HEAVY RAIN POSSIBLE.  LOWS 60 TO 65. SOUTH WIND 5 TO 15 MPH.

CCF

SGF  064/083 066/085 064 116411
JLN  066/086 067/087 066 116411

In the hours before

Special weather statement, Sep 24, 12:19 PM CDT, 2 hours 13 minutes before
MOZ066-078-241915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1219 PM CDT THU SEP 24 1998

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...

...IN WEST CENTRAL MISSOURI...

NORTHERN VERNON UNTIL 225 PM

...IN SOUTHWEST MISSOURI...

CEDAR UNTIL 230 PM

AT 1220 PM...WEATHER SERVICE DOPPLER RADAR IN SPRINGFIELD WAS SHOWING
THAT THE PRECIPITATION HAS ENDED ACROSS NORTHERN VERNON COUNTY AND
WAS BEGINNING TO DIMINISH ACROSS CEDAR COUNTY.  EARLIER RAINFALL
AMOUNTS FROM TWO TO FOUR INCHES HAVE PRODUCED RUNOFF FLOODING ACROSS
THESE AREAS AND WILL LIKELY CONTINUE THROUGH THE MID-AFTERNOON HOURS.

WHILE THE MAIN BAND OF PRECIPITATION HAS PUSHED TO THE SOUTH OF THE
WARNED AREA...SCATTERED THUNDERSTORMS BEHIND THIS MAIN BAND MAY
AFFECT NORTHERN VERNON AND CEDAR COUNTIES THIS AFTERNOON.  ADDITIONAL
HEAVY RAINFALL WOULD ACT TO WORSEN THE RUNOFF CONDITIONS.

SEVERAL PEOPLE L&OSE THEIR LIVES EACH YEAR BECAUSE THEY ATTEMPT TO
CROSS FLOODED LOW WATER CROSSINGS.  IF FLOODED ROADWAYS BLOCK YOUR
WAY...FIND AN ALTERNATE ROUTE.

LINDENBERG
Special weather statement, Sep 24, 12:19 PM CDT, 2 hours 13 minutes before
MOZ066-078-241915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1219 PM CDT THU SEP 24 1998

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...

...IN WEST CENTRAL MISSOURI...

NORTHERN VERNON UNTIL 225 PM

...IN SOUTHWEST MISSOURI...

CEDAR UNTIL 230 PM

AT 1220 PM...WEATHER SERVICE DOPPLER RADAR IN SPRINGFIELD WAS SHOWING
THAT THE PRECIPITATION HAS ENDED ACROSS NORTHERN VERNON COUNTY AND
WAS BEGINNING TO DIMINISH ACROSS CEDAR COUNTY.  EARLIER RAINFALL
AMOUNTS FROM TWO TO FOUR INCHES HAVE PRODUCED RUNOFF FLOODING ACROSS
THESE AREAS AND WILL LIKELY CONTINUE THROUGH THE MID-AFTERNOON HOURS.

WHILE THE MAIN BAND OF PRECIPITATION HAS PUSHED TO THE SOUTH OF THE
WARNED AREA...SCATTERED THUNDERSTORMS BEHIND THIS MAIN BAND MAY
AFFECT NORTHERN VERNON AND CEDAR COUNTIES THIS AFTERNOON.  ADDITIONAL
HEAVY RAINFALL WOULD ACT TO WORSEN THE RUNOFF CONDITIONS.

SEVERAL PEOPLE L&OSE THEIR LIVES EACH YEAR BECAUSE THEY ATTEMPT TO
CROSS FLOODED LOW WATER CROSSINGS.  IF FLOODED ROADWAYS BLOCK YOUR
WAY...FIND AN ALTERNATE ROUTE.

LINDENBERG
Special weather statement, Sep 24, 1:00 PM CDT, 1 hour 32 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251818-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU SEP 24 1998

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS
BOURBON         CHEROKEE      CRAWFORD

IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...ANOTHER ROUND OF THUNDERSTORMS EXPECTED LATE TONIGHT...

SHOWERS AND THUNDERSTORMS WILL DIMINISH THIS AFTERNOON BUT LOCALLY
HEAVY RAIN IS STILL POSSIBLE.  THUNDERSTORMS ARE EXPECTED TO
REDEVELOP TONIGHT IN PORTIONS OF KANSAS AND OKLAHOMA AND MOVE EAST
INTO THE AREA LATE TONIGHT AND EARLY FRIDAY MORNING.

THE PRIMARY THREAT FROM THESE STORMS WILL BE HEAVY RAINFALL.  BECAUSE
OF THE RAINFALL ASSOCIATED WITH THE THUNDERSTORMS TODAY...THERE WILL
BE AN INCREASED THREAT OF FLOODING LATE TONIGHT AND FRIDAY MORNING IF
THUNDERSTORMS MOVE INTO THE AREA. ADDITIONAL RAINFALL COULD CAUSE
RAPID RISES OF SMALL STREAMS AND RIVERS.

hSPOTTERS ARE NOT EXPECTED TO BE NEEDED FOR SEVERE WEATHER ACTIVATION
TODAY OR TONIGHT.

FOSTER
Special weather statement, Sep 24, 1:00 PM CDT, 1 hour 32 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251818-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU SEP 24 1998

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS
BOURBON         CHEROKEE      CRAWFORD

IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...ANOTHER ROUND OF THUNDERSTORMS EXPECTED LATE TONIGHT...

SHOWERS AND THUNDERSTORMS WILL DIMINISH THIS AFTERNOON BUT LOCALLY
HEAVY RAIN IS STILL POSSIBLE.  THUNDERSTORMS ARE EXPECTED TO
REDEVELOP TONIGHT IN PORTIONS OF KANSAS AND OKLAHOMA AND MOVE EAST
INTO THE AREA LATE TONIGHT AND EARLY FRIDAY MORNING.

THE PRIMARY THREAT FROM THESE STORMS WILL BE HEAVY RAINFALL.  BECAUSE
OF THE RAINFALL ASSOCIATED WITH THE THUNDERSTORMS TODAY...THERE WILL
BE AN INCREASED THREAT OF FLOODING LATE TONIGHT AND FRIDAY MORNING IF
THUNDERSTORMS MOVE INTO THE AREA. ADDITIONAL RAINFALL COULD CAUSE
RAPID RISES OF SMALL STREAMS AND RIVERS.

hSPOTTERS ARE NOT EXPECTED TO BE NEEDED FOR SEVERE WEATHER ACTIVATION
TODAY OR TONIGHT.

FOSTER
Special weather statement, Sep 24, 1:42 PM CDT, 50 minutes before
MOZ066-078-242030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
142 PM CDT THU SEP 24 1998

...FLASH FLOOD WARNINGS CONTINUE FOR THE FOLLOWING COUNTIES...

...IN WEST CENTRAL MISSOURI...

NORTHERN VERNON UNTIL 225 PM

...IN SOUTHWEST MISSOURI...

CEDAR UNTIL 230 PM

AT 140 PM...WEATHER SERVICE DOPPLER RADAR IN SPRINGFIELD WAS SHOWING
THE PRECIPITATION CONTINUING TO DECREASE IN COVERAGE AND INTENSITY
ACROSS SOUTHWEST MISSOURI.  A SECONDARY BAND OF MODERATE TO HEAVY
RAIN WAS PUSHING OUT OF SOUTHEAST KANSAS INTO VERNON COUNTY...BUT
THIS BAND SHOULD STAY SOUTH OF THE AREA WHICH RECEIVED THE MOST
RAINFALL THIS MORNING.

WITHOUT ANY ADDITIONAL HEAVY RAINFALL TO THE WARNED AREA...THE FLASH
FLOOD WARNINGS WILL LIKELY BE ALLOWED TO EXPIRE ON TIME.  AREA CREEKS
AND STREAMS WILL LIKELY REMAIN NEAR BANK FULL AND SHOULD BE MONITORED
FOR ADDITIONAL FLOODING PROBLEMS.

FLOODING OF ROADS...HIGHWAYS...DITCHES AND OTHER LOW LYING AREAS HAS
OCCURRED WITH THESE STORMS.  DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS
LOW WATER CROSSINGS.

LINDENBERG
Special weather statement, Sep 24, 1:42 PM CDT, 50 minutes before
MOZ066-078-242030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
142 PM CDT THU SEP 24 1998

...FLASH FLOOD WARNINGS CONTINUE FOR THE FOLLOWING COUNTIES...

...IN WEST CENTRAL MISSOURI...

NORTHERN VERNON UNTIL 225 PM

...IN SOUTHWEST MISSOURI...

CEDAR UNTIL 230 PM

AT 140 PM...WEATHER SERVICE DOPPLER RADAR IN SPRINGFIELD WAS SHOWING
THE PRECIPITATION CONTINUING TO DECREASE IN COVERAGE AND INTENSITY
ACROSS SOUTHWEST MISSOURI.  A SECONDARY BAND OF MODERATE TO HEAVY
RAIN WAS PUSHING OUT OF SOUTHEAST KANSAS INTO VERNON COUNTY...BUT
THIS BAND SHOULD STAY SOUTH OF THE AREA WHICH RECEIVED THE MOST
RAINFALL THIS MORNING.

WITHOUT ANY ADDITIONAL HEAVY RAINFALL TO THE WARNED AREA...THE FLASH
FLOOD WARNINGS WILL LIKELY BE ALLOWED TO EXPIRE ON TIME.  AREA CREEKS
AND STREAMS WILL LIKELY REMAIN NEAR BANK FULL AND SHOULD BE MONITORED
FOR ADDITIONAL FLOODING PROBLEMS.

FLOODING OF ROADS...HIGHWAYS...DITCHES AND OTHER LOW LYING AREAS HAS
OCCURRED WITH THESE STORMS.  DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS
LOW WATER CROSSINGS.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 9:22 AM CDTFlash Flood WarningSGFVernon5 hr
Sep 24, 11:28 AM CDTFlash Flood WarningSGFCedar3 hr
Sep 24, 3:59 PM CDTFlash Flood WarningSGFGreene3 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.